Log in
ADHD Parents Together
7,792 members2,434 posts

Help!!!

My 8 yr old is on 10mg of Ritalin 2x a day. When his medicine wears off or before it kicks in he is absolutely out of control! We have tried everything...redirecting, physical activity, calm down breathing, explains self control, asking if his body needs to get his wiggles and giggles out...anything and everything. We are at a loss...does anyone have any suggestions that have worked for your children? Please help! We feel so overwhelmed and don’t know what to do!

8 Replies
oldestnewest

You may want to consider his diet. Sugar and processed foods, which is so much apart of the American diet, increase hyperactive behavior. Try dimming the lights. There might be something he is playing or watching that overstimulates him. Nutrition is helpful in dealing with hyperactivity but it needs to become a way of life which can be hard. Good luck!😊

2 likes
Reply

Hi! My son (also 8) has been on 10mg of Ridalin for a little over a month and we had the same problem for the first couple of weeks!! For us it was an initial side effect before he got used to it! It stopped and so far he has been fine! Maybe if you give him a little more time so his system can get used to it? I'm not sure how long you have tried!

Reply

I'm not sure if you follow the Distraction podcast, but there was just a mini-episode about medication posted today. distractionpodcast.com/2018...

Yes, the medications discussed are different, however the principle is the same. Without knowing the length of time the medication has been administered it's hard to say if this is something that may wane. If this has been ongoing for a significant amount of time and the patient does not see other benefits that outweigh this particular side effect (absolutely get his opinion at this age) then it may be time to speak with the physician about other options. As someone who wasn't able to have this conversation during childhood, it's my opinion the patient needs to be included in the discussion, even at 8 y/o. It gives us a sense of empowerment, which we can have trouble with when we don't feel we have control over our brains.

It also sounds like there is alot going on and there may be some struggles with setting up a routine, and the idea of never-ending chaos has become the routine. If this is the case, also take a step back and look at both the patient and caregiver behavior patterns and what you can change. Look over your time commitments and see what you can pull back from for now until there is some stability. Again, also bring the patient into this discussion. There might be something they are tired of doing but might be anxious about telling you.

Reply

It could be he is not on the correct medication. A lot of times is trial and error. Every child is different, it might be good to speak to your doctor about exploring other medications.

Reply

First thing in the morning I turn on cartoons, SpongeBob is one of my grandson's favorites. That distracts him some until his medication kicks in. Afternoons are a little harder but I have found Risperdone kicks in after about 30 minutes.

1 like
Reply

Keep a log that lists when you give the Ritalin and how long it lasts for each time that you give it. Then discuss the problem with the prescribing doctor. You may need to use a long acting or extended release form of this medications. Also ask about medication options (present and in the near future) for the child who is a challenge from the time he awakens (sounds like your son).

Reply

I agree with the above responses about checking back in with your doctor. There are many options. I also agree with keeping a log so you have something to refer back to.

Reply

I also agree with the above post about checking with your child's doctor. We experience the same thing with our son and we took him off of the Ritalin and he is now taking Vyvanse and we are glad we made the switch.

Reply

You may also like...